Alabama, 2010Flash Flood and Hail in Alabama, July 16, 2010
July 16, 2010 · NWS HUN · 7 events in 4 counties and zones
Scattered strong to severe pulse thunderstorms formed along a pre-frontal boundary during the afternoon hours. Intense lightning with these storms injured 1 woman doing laundry in their home and struck at least one other house.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe pulse thunderstorms formed along a pre-frontal boundary during the afternoon hours. Intense lightning with these storms injured 1 woman doing laundry in their home and struck at least one other house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 16, 9:20 AM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 16, 9:20 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT FRI JUL 16 2010
.UPDATE...NO CHANGES TO THE FORECAST ANTICIPATED AT THIS TIME.
&&
.DISCUSSION...RIDGE PATTERN OVER THE SE REGION CONTINUES TO UNDERGO
A WEAKENING TREND...AS A TROUGH AXIS BEGINS TO MOVE EWD INTO THE
MIDWEST AND OH VALLEY REGIONS. RADAR IS SHOWING SOME CONVECTIVE
ACTIVITY DEVELOPING OVER WRN TN AND NRN MS...IN RESPONSE TO THE
ONCOMING TROUGH PATTERN/SHEAR AXIS. XPCT CONVECTION TO EVENTUALLY
WORK ITS WAY INTO THE AREA FROM THE N AND W LATER TODAY. LATEST BUFR
SOUNDINGS CONTINUE TO HINT AT A FAIRLY WATER LOADED PROFILE BELOW H7
INDICATIVE OF LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS. TRANSPORT
FLOW ALSO LOOKS TO BE FAIRLY LIGHT WHICH COULD TRANSLATE INTO SOME
MINOR FLOODING ISSUES WITH THE STRONGER STORMS LATER TODAY.
IN THE SHORT TERM THOUGH...OVERALL TEMPS ARE QUICKLY RISING INTO THE
MID TO UPPER 80S RANGE...WITH DEW PT TRENDS PREDOM IN THE MID TO
UPPER 70S. WHILE THESE DEW PTS SHOULD MIX OUT SOME LATER THIS
MORNING...LIMITED CLOUD COVER WILL MOST LIKELY ALLOW TEMPS TO CLIMB
INTO THE LOWER TO MID 90S RANGE...WITH ASSOCIATED HEAT INDEX VALUES
AROUND 100 TO 105 DEGREES. CLOUD COVER THOUGH SHOULD BEGIN TO MAKE
ITS WAY INTO THE AREA THIS AFTERNOON WITH THE XPCTED CONVECTION
WHICH MAY HELP LOWER OVERALL TEMPS A FEW DEGREES. IN ANY CASE...WILL
LEAVE THE HEAT ADVISORY IN PLACE PREDOM FOR AREAS ALONG AND W OF
I-65 TO ACCOUNT FOR THE TEMPS/HEAT INDICES SPIKING LATER THIS
MORNING AND EARLY THIS AFTERNOON. ONGOING FORECAST LOOKS TO HAVE
THIS TREND REPRESENTED WELL AND NO UPDATES ARE PLANNED AT THIS TIME.
&&
.AVIATION...VFR CONDS ARE FCST THRU MOST OF THE PD. SCT TS WL DVLP
WITHIN AN VERY UNSTABLE AND MOIST AIRMASS BY 19Z. HAVE INCLUDED
VCTS AT BOTH KMSL AND KHSV FROM 19-01Z...WITH AMENDMENTS LIKELY
NEEDED TO ADDRESS TIMING AND DURATION OF TS. PSBL DOWNBURSTS...+RA
AND FQT LTG ARE XPCTD WITH THE TS. AREAS OF BR ARE FCST LATE TNGT.
&&
.PREVIOUS DISCUSSION...TODAY'S WEATHER WILL MAINLY FOCUS ON A
RETREATING RIDGE MOVING TO THE WEST AS AN UPPER LEVEL SHORTWAVE
CROSSES THE U.S./CANADIAN BORDER. THE SHORTWAVE'S MOVEMENT ATOP THE
RIDGE WILL WEAKEN IT ALLOWING THE SHORTWAVE/SFC COOL
FRONT/CONVERGENCE ZONE TO PUSH FURTHER SOUTHEAST AND INCREASE
CHANCES FOR THUNDERSTORMS LATER THIS AFTERNOON. TEMPERATURES MAY
RISE INTO THE MID 90S WHICH (ALONG WITH DEWPOINTS HOVERING IN THE
LOW TO MID 70S) WILL ALLOW HEAT INDICES TO RISE NEAR
105...ESPECIALLY OVER NW AL. THUS...HAVE ISSUED A HEAT ADVISORY FOR
NW/NC AL ALONG WITH LINCOLN COUNTY TN. OTHER AREAS WILL NOT BE AS
HOT...BUT WILL STILL EXPERIENCE HEAT INDICES NEAR 100.
THE SFC COOL FRONT WILL LIKELY STALL/DISINTEGRATE TO THE NORTH OF
THE AREA WITH THE MAIN LIFTING SUPPORT FOR THE THUNDERSTORMS COMING
FROM THE UPPER SHORTWAVE ENERGY. WITH A VERY MOIST AND UNSTABLE
ENVIRONMENT (SBCAPES REGISTERING NEAR 3000 J/KG DEPENDING ON THE
MODEL) IN PLACE FOR THIS AFTERNOON AND EVENING...STRONG TO SEVERE
THUNDERSTORMS ARE A POSSIBILITY. INVERTED V PROFILES ON FORECAST
SOUNDINGS ALONG WITH MDPI VALUES BTWN 1.0-1.5/WINDEX NEAR 60 KTS ALL
INDICATE THE POSSIBILITY OF DAMAGING WINDS. PWATS ARE STILL EXPECTED
TO REGISTER NEAR 2.0 INCHES. SO...HEAVY RAINFALL IS ALSO LIKELY
WITH ANY STORMS THAT DEVELOP.
THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE THROUGH
THE OVERNIGHT HOURS AS THE WAVE MOVES ACROSS THE TN/AL.
HOWEVER...WITH THE LOSS OF DAYTIME HEATING...EXPECTING THE MAJORITY
OF ANY STRONG THUNDERSTORM ACTIVITY TO WEAKEN. THEN...AS DAYTIME
HEATING INCREASES ON SATURDAY...ANOTHER ROUND OF THUNDERSTORMS (SOME
STRONG) IS POSSIBLE. NOT SURE WHETHER ANY OF THE STORMS WILL REACH
SEVERE AS INSTABILITY IS SOMEWHAT WEAKER...BUT CANNOT RULE IT OUT.
CONVECTIVE ACTIVITY THEN PRETTY MUCH REMAINS TO THE SOUTH OF THE TN
VALLEY ON SUNDAY AS THE WAVE SHIFTS SOUTHEAST. THUS...HAVE LEFT POPS
IN A NORTH/SOUTH GRADIENT WITH MORE CHC TO THE SOUTH.
THE REST OF THE EXTENDED MAINLY INVOLVES THE RIDGE BUILDING BACK
OVER THE SOUTHEAST BRINGING HOTTER TEMPS (MID 90S BY WED/THURS) AND
THE POSSIBILITY OF AFTERNOON THUNDERSTORMS EACH DAY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM NOON TODAY TO 6 AM CDT SATURDAY FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...HEAT ADVISORY FROM NOON TODAY TO 6 AM CDT SATURDAY FOR THE
FOLLOWING ZONES: LINCOLN.
&&
UPDATE...09
AVIATION...AK
PREV DISCUSSION...77Hazardous weather outlook, Jul 16, 3:26 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
426 AM CDT FRI JUL 16 2010
ALZ001>007-016-TNZ096-161800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-LINCOLN-
426 AM CDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
ELEVATED HEAT STRESS LEVELS ARE EXPECTED TODAY AND TONIGHT AS
TEMPERATURES CLIMB INTO THE MID TO UPPER 90S...AND ONLY DROP INTO
THE MID 70S TONIGHT. COMBINED WITH VERY MOIST AIR...HEAT INDEX
VALUES WILL REACH AROUND 105 DEGREES THIS AFTERNOON. A HEAT
ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT.
THE HEAT AND MOISTURE WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...WHICH WILL BECOME MORE NUMEROUS THIS
EVENING ACROSS SOUTHERN TENNESSEE INTO NORTHWEST ALABAMA IN
ADVANCE OF A WEAK COOL FRONT. A FEW OF THE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING DOWNBURST WINDS AND LOCALLY HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE A DAILY
OCCURRENCE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. TEMPERATURES
WILL NOT BE AS HOT OVER THE WEEKEND...BUT WILL ONCE AGAIN INCREASE
NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.
ALZ008>010-TNZ076-097-161800-
MARSHALL-JACKSON-DEKALB-MOORE-FRANKLIN TN-
426 AM CDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
HOT AND HUMID WEATHER WILL CONTINUE TODAY AS TEMPERATURES CLIMB
INTO THE LOWER TO MID 90S...AND ONLY DROP INTO THE LOWER 70S
TONIGHT. COMBINED WITH VERY MOIST AIR...HEAT INDEX VALUES WILL
REACH AROUND 100 DEGREES THIS AFTERNOON.
THE HEAT AND MOISTURE WILL LEAD TO SCATTERED THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD
BECOME SEVERE...PRODUCING DAMAGING DOWNBURST WINDS AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE A DAILY
OCCURRENCE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. TEMPERATURES
WILL NOT BE AS HOT OVER THE WEEKEND...BUT WILL ONCE AGAIN INCREASE
NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.
KULA
In the hours before
Special weather statement, Jul 16, 10:21 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1121 AM CDT FRI JUL 16 2010
ALZ001-161700-
LAUDERDALE-
1121 AM CDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL NOON
CDT...
AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WATERLOO...OR 14 MILES NORTHEAST OF
IUKA...MOVING EAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO.
WRIGHT.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3502 8788 3501 8787 3487 8787 3488 8796
3491 8802 3490 8806 3491 8812 3501 8819
TIME...MOT...LOC 1620Z 274DEG 8KT 3498 8807Special weather statement, Jul 16, 10:59 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1159 AM CDT FRI JUL 16 2010
ALZ001-002-161800-
COLBERT-LAUDERDALE-
1159 AM CDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 100 PM CDT...
AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WRIGHT TO MALONE TO
POGO...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF IUKA TO 8
MILES SOUTHEAST OF IUKA TO 10 MILES NORTH OF RED BAY...MOVING EAST AT
10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MYNOT.
MT HESTER.
CHEROKEE...SRYGLEY CHURCH.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3476 8811 3494 8800 3494 8778 3476 8787
3457 8792 3458 8813
TIME...MOT...LOC 1700Z 263DEG 7KT 3490 8798 3474 8807
3458 8809Event by event
3 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Colbert
- When
- July 16, 11:08 AM CST to 11:18 AM CST
- Where
- Colbert County, 0.77 mi NW of Barton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.737, -87.891
A few trees and power lines were blown down along CR 33 in the town of Cherokee. Ponding of water on area roads was also reported.
Lightning, Colbert
- When
- July 16, 11:31 AM CST
- Where
- Colbert County, 0.69 mi N of Cherokee
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.760, -87.970
A house was struck by lightning.
Hail, Colbert
- When
- July 16, 12:00 PM CST to 12:05 PM CST
- Where
- Colbert County, 1.84 mi WNW of Crooked Oak
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.590, -87.830
Penny size hail was reported in the town of Frankfort. Wind gusts around 40 mph were also reported.
Thunderstorm Wind, Limestone
- When
- July 16, 1:50 PM CST to 2:00 PM CST
- Where
- Limestone County, 0.57 mi W of Stewerds Store
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.730, -86.960
Power lines were knocked down on Browns Ferry Road just west of highway 31.
Lightning, Cullman
- When
- July 16, 2:17 PM CST
- Where
- Cullman County, 3.45 mi S of Jones Chapel
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 34.170, -87.050
A woman was struck by lightning in her home off highway 939.
Flash Flood, Cullman
- When
- July 16, 3:00 PM CST to 3:56 PM CST
- Where
- Cullman County, 2.26 mi ESE of Loretto to 2.61 mi SE of Loretto
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 34.052, -86.887
Heavy rainfall caused a creek to overflow it's banks onto Beech Grove Road in Good Hope.
Thunderstorm Wind, Jackson
- When
- July 16, 3:45 PM CST to 3:50 PM CST
- Where
- Jackson County, 0.33 mi NNW of Scottsboro
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 34.675, -86.031
Thunderstorm winds knocked a large tree limb down onto Scott Street in Scottsboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 18, 20104 deaths · 5 events
- Excessive Heat and Heat in Kansas, July 16 to 24, 2010$3.5 million · 59 events
- Flash Flooding and Damaging Winds in Mississippi, July 16, 2010$468,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 16, 2010$390,000 · 1.75 in hail · 12 events
- Flash Flood in Arizona, July 16, 2010$400,000 · 1 event
- Tornadoes and Hail in Iowa, July 16, 2010$118,000 · EF0 · 19 events
- Flash Flood and Lightning Strike in Georgia, July 16 to 17, 2010$203,000 · 2 events
- Damaging Winds and Lightning Strike in Connecticut, July 16, 2010$155,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Texas, July 16, 2010$150,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, July 16, 2010$63,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Alabama, July 16, 2010$55,000 · 1 in hail · 5 events
- Damaging Winds and Strong Wind in North Carolina, July 16 to 17, 2010$35,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247733, 247745, 247730, 247739, 247746, 247734, 252506.